Bipolar, Psych Meds, Rare Side Effects and my Eyes
When you look up the side effects for any psychotropic, say bipolar, (or really any) medication, you will find a list of side effects a mile long, many of which are rare side effects. In fact, even good, old, non-psych med, pain killer ibuprofen has oodles of side effects and drug interactions; people pop those without a thought.
And that’s OK. No one really worries about tinnitus when taking ibuprofen in spite of the fact between 1% – 5% of people may experience it.
- You won’t be able to remember them all (duh, not even doctors can)
- You won’t worry about them because if you did, there wouldn’t be enough worry time in the day
Frequent Side Effects, Infrequent Side Effects and Rare Side Effects
I’ve always been the kind of person to get common side effects, just perhaps to a greater degree or duration. Occasionally I’ve seen an infrequent psych med side effect now and then, but pretty much never anything a doctor would consider to be rare.
The Mood Stabilizer Lamictal and Side Effects
The mood stabilizer (anticonvulsant) Lamictal is a tough drug to ferret out in terms of side effects. That’s because it’s been around for quite a while and tested in many populations. Lamictal side effects are known for epileptics and people with bipolar I (although it’s used for other mood disorders too). There are further defined populations of:
- Monotherapy in adults with epilepsy
- Adjunctive therapy in adults with epilepsy
- Adjunctive therapy in pediatrics with epilepsy
- Monotherapy in adults with partial seizures
And, scientifically, you cannot generalize medication side effect likelihood from one population to the others.
If you look way down to the bottom, below all the lists of Lamictal side effects with a greater than 5% occurrence, you get the medication side effects with a less than 5% occurrence. These are defined by:
- 1% – 5% is considered frequent
- 0.1% – 1% is considered infrequent
- 0.01% – 0.1% is considered rare
- (Not sure what > 5% called. Common?)
Precise guys, these mathy types.
Side Effects with a Less Than 5% Likelihood Aren’t a Big Concern
I can tell you once you get down to this part, i.e., side effects with a less than 5% chance, no one really thinks about it. Mostly because psychiatrists (let alone general doctors) never see those psych med side effects.
I know, you’re thinking, but shouldn’t they see it in 1/100 cases? That seems logical, but it doesn’t seem to work that way. There are just basically, the medication side effects doctors see all the time, those they don’t see much, and then the rest of them. Clinical judgment overrules numbers simply due to the finite resource that is the human memory. (Don’t worry; psychiatrists consult computers in odd cases.)
Side Effects of Psych Med Lamictal: Special Senses – Amblyopia
And way down at the bottom of the page, under Special Senses is: Frequent: Amblyopia.
(Amblyopia – Partial or complete loss of vision in one eye caused by conditions that affect the normal development of vision. These conditions include strabismus, in which eyes are crossed inward (esotropia) or turned outward (exotropia) and anisometropia, in which there is a major difference in refractive error between the two eyes.)
So, just to review then, this means between 1% – 5% of people experience amblyopia as a (frequent) side effect of Lamictal. Peachy.
Side Effects and Psych Meds: My Eyes Hurt
[push]So of course, I only know these jolly facts because my eyes hurt. I could have happily gone through my whole life and never learned the meaning of the amblyopia. But alas.[/push]
I started noticing my eyes were having trouble focusing and my left eye hurt. I attributed it to eyestrain from copious amounts of computer time. But as it happened more and more, I started to figure something was up. I looked in the mirror and sure enough, if you look closely, you can see my left eye turning inward.
I did what all long-term psych patients with a high pain threshold do: I ignored it. (Don’t do that.) I figured it was too weird to be a psych med side effect.
I did not look up the drug side effects (probably because I didn’t want to know), but I did go to my doctor and tell her. She told me she thought it was odd as neurological effect should be bilateral (affect both eyes) not unilateral. Makes sense.
But then she looked it up, and there, in black and white, was the psych med side effect. Frequent even.
Side Effects and Psych Meds: Pain and Hopelessness
I won’t bother waxing on endlessly about what happened in my mind at the time. I’ll just shortcut it for you:
For the first time in three years I had hope for treatment, due to an increase in Lamictal. I actually thought I was on the way to feeling better. When I learned about this site effect I knew what it meant. I knew it meant I would have to decrease the Lamictal. I was destroyed. I told my doctor, through streaming tears, that she had broken my heart; I proceeded to sob loudly.
[pull]There is a special kind of pain in having hope taken from you. Sick people know this pain. Choking, destroying, slicing pain. The thread holding the weight of the world, destroyed.[/pull]
I won’t bother getting into why this is so devastating to a depressed girl, just believe me when I tell you, it is. Stay of execution denied. Pain rattling through my bones and hopelessness replacing blood plasma.
There will be doctors and ophthalmologists (as a psychiatrist can’t diagnose amblyopia or its cause) but in the end it will be simple: eyes or treatment. And like most people, I kind of need my eyes.
But, until someone with another fancy medical specialty confirms the issue, I’m going back to playing at ignorance. In spite of the fact that the sand always messes up my hair.
(Sorry about all the blog footnotes but I was trying to make the actual blog post shorter for you.)
If you’re looking for places to find out about your medications, try my Mental Illness Resources page.
 Note if a rare side effect is dangerous (like the rash associate with Lamictal) doctors are all over it. Also, I should mention here that drug companies are, by law, required to report every side effect, no matter how remote, if it is numerically greater than the placebo group. So if 1 person in the placebo group had chills, but 2 people from the Lamictal group got chills, they would have to report it. It doesn’t actually mean the drug caused it but they have to report it just in case.
 Of course, if you walk into a psychiatrist’s office and tell them you think your psych med is causing chills, they would just look on Mr. Computer and see that, yes, chills are an infrequent side effect of Lamictal.
 FYI, it never would have occurred to me that such things are possible, but as it turns out, many medications can affect your eyes. One very well known erection medication can cause you to see a blue tint permanently. The brain’s a weird and wacky place.
 Another aside. I actually had this disorder when I was a kid and had surgery to fix it. I’ve never had biopic depth perception because of it, but I’m basically fine. I figured this was a reemergence of some kind of issue.